Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 7, 1997, 9:54 PM MDT for Doña Ana County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 1997, 9:54 PM MDT (03:54 UTC)
- Expired
- Jun 7, 1997, 10:40 PM MDT
- In force
- 46 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 080352 RRA SVRELP NMC013-080440- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 954 PM MDT SAT JUN 7 1997 THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION ... IN SOUTH CENTRAL NEW MEXICO ...DONA ANA COUNTY AT 950 PM MDT...A BROKEN LINE OF SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 15 MILES WEST OF LAS CRUCES AND EXTENDED NORTH TO 15 MILES EAST OF TRUTH OR CONSEQUENCES. THE STORMS WERE MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE DONA ANA... LAS CRUCES... MESILLA... MESQUITE AND LA MESA. THIS STORM MAY ACCOMPANIED BY WINDS GREATER THAN 55 MPH...HAIL LARGER THAN 3/4 INCH...FREQUENT LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION. ALSO ...A TORNADO WATCH IS ALSO I&N EFFECT FOR THE WARNING AREA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:46 PM MDT, 9 hours 8 minutes earlier.
Area forecast discussion, Jun 7, 12:46 PM MDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT SAT JUN 7 1997 SPC WW 391 FOR POSSIBLE TORNADIC ACTIVITY ALL BUT NE CWA. COORD WITH ABQ TO LEAVE OTERO COUNTY OUT OF THE WATCH EVEN THOUGH SE CORNER IN THE DEFINING BOX. SAT IMGRY SHOWS ROTATING S/WV INTO BOOTHEAL ATTM. COORD WITH TUS ABT DRY INTRUSION AT H7 DURING DAY TO FURTHER ASSIST WITH SVR. MOD SOUNDING YIELDS CAPE...3000+ LI -8...SWEAT 450. GOOD VEERING WITH HT ON VWP. FLY IN OINTMENT IS WEAK MID LVL ROTATION...BUT AGREE WITH WATCH BOX. NEW ETA KEEPS ACTIVITY GOING THRU TNGT SO HAVE RAISED POPS FOR TNGT. H5 LOW KICKS NE SUN. SRN CWA STABILIZES BUT HAVE KEPT A SLT CHC IN FOR NOW. SIERRA AND OTERO/SAC MTN ZONES TO REMAIN UNSTABLE SUNDAY SO LINGERING POPS THERE. BEST MOISTURE CONVRGNC AND LIFT TRANSLATING EAST TNGT. FOLLOWED FWC AS FIRST AND ONLY TEMP ITERATION. RAMEY/06 SILVER CITY BA 51/ 76/ 48/ 82 6200 TRUTH OR CONSEQUENCES BA 59/ 82/ 56/ 88 5221 ALAMOGORDO BA 59/ 84/ 56/ 90 3210 CLOUDCROFT BA 42/ 63/ 39/ 69 4321 LORDSBURG BA 55/ 86/ 52/ 92 5200 DEMING BA 55/ 84/ 52/ 90 5200 LAS CRUCES BA 56/ 83/ 53/ 89 4200 EL PASO BA 61/ 86/ 58/ 92 4200
In the hours before
Local storm report, Jun 7, 8:40 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
8:40 PM MDT SAT JUN 7 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
7:03 PM 10 N SIERRA BLANCA TX TORNADO
06/07/97 HUDSPETH TORNADO REPORTED BY HUDSPETH
COUNTY SHERIFFS DEPUTY
7:44 PM WHITE SANDS NM 0.75 INCH HAIL
06/07/97 HUDSPETH FUNNEL CLOUD REPORTED BY
MILITARY POLICE.Local storm report, Jun 7, 8:43 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
8:40 PM MDT SAT JUN 7 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
7:03 PM 10 N SIERRA BLANCA TX TORNADO
06/07/97 HUDSPETH TORNADO REPORTED BY HUDSPETH
COUNTY SHERIFF'S DEPUTY
7:44 PM WHITE SANDDS NM 0.75 INCH HAIL
06/07/97 HUDSPETH FUNNEL CLOUD REPORTED BY
MILITARY POLICE.Local storm report, Jun 7, 9:26 PM MDT, 28 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE EL PASO, TX
926 PM MDT SAT JUN 07 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
7:03 PM 10 N SIERRA BLANCA TX TORNADO
06/07/97 HUDSPETH TORNADO REPORTED BY HUDSPETH
COUNTY SHERIFFS DEPUTY
7:44 PM WHITE SANDS NM 1.25 INCH HAIL
06/07/97 DONA ANA
1:24 PM PINOS ALTOS NM 1.00 INCH HAIL
06/07/97 GRANT REPORTED VIA HAMM RADIO
6:02 PM LAS CRUCES NM 1.00 INCH HAIL
06/07/97 DONA ANA REPORTED BY DONA ANA COUNTY
EMERGENCY MANAGEMENT
4.22 PM LAS CRUCES NM 1.50 INCH HAIL
06/07/97 DONA ANA REPORTED BY WEATHER SERVICE
EMPLOYEEThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:09 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 46 min |
| Jun 7, 6:18 PM MDT | Tornado Warning | EPZ | Doña Ana | 37 min |
| Jun 7, 7:00 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 65 min |
| Jun 7, 8:05 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Otero | 60 min |
| Jun 7, 8:05 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 60 min |
| Jun 7, 9:14 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.